Kansas, 2025

Hail and Damaging Winds in Kansas, June 2, 2025

June 2, 2025 · NWS DDC · 5 events in 5 counties and zones

An upper-level trough entered SW Kansas providing enough lift and moisture for thunderstorm development. As the storms progressed and strengthened, they established a cold pool and congealed into a line of storms producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level trough entered SW Kansas providing enough lift and moisture for thunderstorm development. As the storms progressed and strengthened, they established a cold pool and congealed into a line of storms producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 2:50 PM CST, 38 minutes earlier. Its key messages:

  • Strong damaging winds will be possible tonight (45 to near 60%), especially west of highway 183. Wind gusts greater than 70 mph can be expected.
  • Much cooler temperatures can be expected on Tuesday. There is currently a greater than 70% chance that high temperatures will remain below 70 degrees west and north of Dodge City.
  • Unseasonably cool with thunderstorms possible almost each day for the last half of the work week.
Area forecast discussion, Jun 2, 2:50 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Strong damaging winds will be possible tonight (45 to near
  60%), especially west of highway 183. Wind gusts greater than
  70 mph can be expected.

- Much cooler temperatures can be expected on Tuesday. There is
  currently a greater than 70% chance that high temperatures
  will remain below 70 degrees west and north of Dodge City.

- Unseasonably cool with thunderstorms possible almost each day
  for the last half of the work week.

&&

.UPDATE...
Issued at 346 PM CDT Mon Jun 2 2025

Mesoscale Discussion...

Thunderstorms were firing early this afternoon along a dryline in
advance of an upper level trough. CAPE was high but 0-6 km bulk
shear values were only 15 to 25 kts. Thunderstorms were already
developing across far western Kansas and these will eventually grow
upscale into a line later in the afternoon and evening. Potentially
damaging wind gusts will be the main concern given high DCAPE
and CAPE values, along with small hail. 60-70+ mph wind gusts
will likely be widespread all along the eastward propagating
line. Given the weak shear and non supercellular storm mode,
significant tornadoes are not anticipated.

&&

.DISCUSSION...
Issued at 216 PM CDT Mon Jun 2 2025

An area of low pressure at the surface was centered over
southeast Colorado earlier today, with a surface boundary
extending south into the Texas Panhandle. A 500mb trough was
situated over Arizona, and as of 10am Monday scattered
thunderstorms were ongoing ahead of this upper level trough over
New Mexico. Short term weather models are in good agreement
that this upper level trough moving into southwest Kansas early
tonight as enhanced lift (indicated by ongoing convection) ahead
of this upper wave spreads into southwest Kansas after 4pm. 
Model soundings indicate an inverted V profile and steep 0-3km
lapse rates exceeding 9C/km across extreme southwest Kansas
ahead of this system with little to no CIN. This plus the
enhanced upper level lift developing supports the SPCs latest
assessment and the decision to increase the wind gust potential
from these storms. Based on the deeply mixed environment and
very unstable environment...damaging winds exceeding 70 mph will
be possible (45 to near 60%) early tonight. A few storms may
also produce some isolated hail before sunset.

Currently based on the latest CAMS the greatest risk for
these strong damaging winds will be south of I-70 and west of
Highway 183 between 6pm and 11 pm. Brief periods of heavy
rainfall are also expected given the high PWATS, potentially
reducing visibility and producing ponding of water in poor
drainage areas.

After these storms move out of the area after midnight...a
brief lull in precipitation is anticipated before a strong cold
front pushes across western Kansas early Tuesday morning.
Another round of thunderstorms will accompanying this front on
Tuesday with some of these storm being capable of producing
locally heavy rainfall and wind gusts over 40 mph. Severe
weather is not expected during this period.

Behind the cold front, gusty north winds will usher in
significantly cooler air. With continued cloud cover and
lingering rain, daytime temperatures on Tuesday will not warm
much. Expect a drop from highs near 90 today (Monday) to highs
in the 60s and 70s on Tuesday. There is currently a greater
than 70% chance that high temperatures will remain below 70
degrees west and north of Dodge City.

For the remainder of the workweek, unseasonably cool
temperatures will persist with several additional chances for
thunderstorms. Ensemble models are in agreement that multiple
upper level disturbances will cross western Kansas late week and
early this weekend. One more significant upper level trough is
expected to cross the Central Plains on Thursday or Friday.
While ensemble clusters vary slightly on timing, they all agree
that MUCAPE values over 500 J/kg and 0-6 km shear will increase
to 70% or higher and a 50-70% chance of surface dewpoints
exceeding 60 ahead of this upper level system. This setup
presents the potential for our next chance for severe
thunderstorms across southwest Kansas late in the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Jun 2 2025

Strong Damaging Winds Possible Early This Evening.

Strong to severe thunderstorms will accompany an upper level
trough as it crosses western Kansas early tonight. A few of the
stronger storms early tonight will be capable of producing wind
gusts in excess of 70 mph along with hail and locally heavy
rainfall. Short term models are in decent agreement with the
timing of these storms and move these storms across the Liberal
and Garden City area between 00z and 03z Tuesday and then across
the Dodge City and Hays areas between 02z and 05Z Tuesday. Between
09z and 15z Tuesday a strong cold front will then cross
southwest Kansas. As this cold front passes a gusty north wind
at 20 to 25 knots will develop and ceilings will fall to or
below 1500ft AGL.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 2, 3:57 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Mon Jun 2 2025

KSZ030-031-043>046-061>066-074>081-084>090-031000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Mon Jun 2 2025 /357 AM MDT Mon Jun 2 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There are chances for severe thunderstorms this evening between 5
pm and 10 pm. Large hail and damaging winds are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Wednesday night through the
weekend. It is too early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and heavy rainfall are always greatly
appreciated.

In the hours before

Special weather statement, Jun 2, 2:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Mon Jun 2 2025

KSZ084-022115-
Morton KS-
352 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON COUNTY
THROUGH 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elkhart around 355 PM CDT.
  Wilburton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3700 10197 3727 10185 3720 10162 3699 10172
      3699 10191
TIME...MOT...LOC 2051Z 201DEG 31KT 3696 10186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT

The radar

The Dodge City radar (KDDC), 162 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morton

When
June 2, 3:28 PM CST
Where
Morton County, 3.54 mi SE of Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -101.590

A public report of 1 inch hail.

Thunderstorm Wind, Seward

When
June 2, 4:30 PM CST
Where
Seward County, 3.38 mi WSW of (Lbl)liberal Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.040, -101.030

The emergency manager reported a 70 mph wind gust.

Thunderstorm Wind, Finney

When
June 2, 5:27 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.990, -100.990

Report of a 59 mph wind gust received from AWN Casade Rodney observation site.

Thunderstorm Wind, Ford

When
June 2, 6:19 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

ASOS station KDDC Dodge City Regional Airport recorded a 60 mph wind gust.

Thunderstorm Wind, Barber

When
June 2, 7:25 PM CST
Where
Barber County, 2.21 mi W of Hardtner
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.020, -98.690

A KZLF Transmitter Site recorded a wind gust of 64 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268627, 1268637, 1268629, 1268631, 1268634.